Alert archive / New York / Flash Flood Warnings in 2002

Flash Flood Warning 16, NWS Binghamton, NY

June 26, 2002Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 26, 2002, 11:00 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2002, 11:00 PM EDT (03:00 UTC)
Expired
Jun 27, 2002, 2:00 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 270300
FFWBGM
NYC101-270600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1055 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 200 AM EDT.

* AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED  
THUNDERSTORMS WITH HEAVY RAIN OVER ALLEGHENY COUNTY MOVING EASTWARD 
INTO STEUBEN COUNTY. THESE STORMS WILL PRODUCE ADDITIONAL RAINFALL 
AMOUNTS UP TO 1 INCH OVER AREAS WHICH HAVE ALREADY RECEIVED 2 TO 3 
INCHES OF RAIN. LOCATIONS WHICH WILL EXPERIENCE FLOODING ARE  
ARKPORT...AVOCA...BATH...CAMPBELL...HAMMONDSPORT AND HORNELL. STREET 
FLOODING AND FLOODING OF LOW LYING AREAS HAS ALREADY BEEN REPORTED 
IN CENTRAL STEUBEN COUNTY.

RAPID FLOODING IS LIKELY ALONG SMALL STREAMS AND CREEKS CLOSE TO THE 
ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

LAT...LON 4247 7771 4216 7773 4221 7711 4244 7710

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 8:45 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 26, 8:45 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EDT WED JUN 26 2002

UPDATED ZONES WIBIS ARND 900 PM TO REMOVE WATCH HEADLINE. ACTIVITY
APPEARS TO BE ON THE WANE BUT WILL KEEP AT LEAST CHC POPS FOR THE
OVRNGT PD FOR SHRA/TSRA. THANX ALY FOR HELP TDA.
---------------------------------------------------------------------

.DISC...IN BACKUP SITTUATION FOR WFO BGM.  WILL KEEP FCST FAIRLY
CONSISTANT WITH PREV THINKING.  HAVE MODIFIED TEMPS SLIGHTLY TO
BLEND WITH LATEST GUIDANCE.  MDLS STILL SHOWING AREA NVA MOVG INTO
CWA LT TNT...BUT NUMEROUS VORT MAXS THRU NEXT 48 HRS.  SO WILL
BRING SLGHT BRK IN CNVCTN BUT SHLD PICK UP AGN BY THU AFTN.

SPC HAS ISSUED SVR TSTM WTCH FOR MST NY CTYS IN CWA TIL 9 PM...
BUT NO PA CTYS.

ALBWRKZON SENT.

.BGM...SVR TSTM WATCH TIL 9 PM EDT ALL NY CWA CTYS XCPT
STEUBEN...YATES AND SULLIVAN.

LAB

In the hours before

Special weather statement, Jun 26, 7:15 PM EDT, 3 hours 45 minutes before
NYZ022>025-270015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
715 PM EDT WED JUN 26 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 705 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM WATKINS GLEN TO PAINTED POST TO CAMPBELL... MOVING EAST AT 20
MPH.

THUNDERSTORMS WILL BE NEAR...
MECKLENBURG AND REYNOLDSVILLE AT 730 PM.
ENFIELD AND SOUTH CORNING AT 745 PM.
ITHACA AND FOREST HOME AT 800 PM.
DANBY AND WEST DANBY AT 815 PM.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING, HEAVY RAIN UP TO 2
INCHES, GUSTY WINDS, AND SMALL HAIL, IN THE PATH OF THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 7:58 PM EDT, 3 hours 2 minutes before
NYZ024-025-044-045-055-056-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
758 PM EDT WED JUN 26 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 750 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM ITHACA TO SPENCER... MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
HUNTS CORNERS AND LAPEER AT 815 PM.
MARATHON AND OWEGO AT 830 PM.
SMITHVILLE FLATS AND WEST CORNERS AT 845 PM.
BRISBEN AND CHENANGO BRIDGE AT 900 PM.

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING, WIND GUSTS TO OVER 40
MILES AN HOUR, HAIL, AND TORRENTIAL RAIN, IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. GUSTY WINDS... HAIL... VERY HEAVY RAIN... AND
DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 8:45 PM EDT, 2 hours 15 minutes before
NYZ044>046-055>057-270215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EDT WED JUN 26 2002

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 836 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM 5 MILES SOUTHWEST
OF CINCINNATUS TO 19 MILES WEST OF CASTLE CREEK... MOVING EAST AT 30
MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
GREENE AND CASTLE CREEK AT 855 PM.
CHENANGO FORKS AT 900 PM.
OXFORD AT 910 PM.
NORWICH AND CHENANGO BRIDGE AT 915 PM.
GUILFORD AT 920 PM.
SANITARIA SPRINGS AND BAINBRIDGE AT 925 PM.
SIDNEY AT 930 PM.
UNADILLA AND HARPURSVILLE AT 935 PM.
ONEONTA AT 1000 PM.
MEREDITH AT 1010 PM.

EXPECT HAIL... FREQUENT DANGEROUS LIGHTNING... TORRENTIAL RAIN...
AND POSSIBLY HAIL... IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. GUSTY WINDS... HAIL... VERY HEAVY RAIN... AND
DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Special weather statement, Jun 26, 9:04 PM EDT, 1 hour 56 minutes before
NYZ017-016-023-024-PAZ038-039-040-NYZ062-057-056-055-025-044-045-046-
036-037-009-018-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
904 PM EDT WED JUN 26 2002

...THE SEVERE THUNDERSTORM WATCH HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT FOR PARTS OF
CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA HAS EXPIRED. SCATTERED
THUNDERSTORMS WILL CONTINUE THIS EVENING...BUT THEY ARE NO LONGER
EXPECTED TO REACH SEVERE LEVELS...SO THE WATCH HAS BEEN ALLOWED TO
EXPIRE.

MORFORD
Local storm report, Jun 26, 9:18 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
918 PM EDT WED JUN 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    LACKAWAXEN                PA   WIND DAMAGE
06/26/02   PIKE                           SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0200 PM    9 NW MILFORD              PA   .75 INCH HAIL
06/26/02   PIKE                           DIME SIZED HAIL. REPORTED
                                          BY OTHER

0215 PM    FALLSBURG                 NY   WIND DAMAGE
06/26/02   SULLIVAN                       2 TREES DOWN POWER LINES
                                          ALSO REPORTED DOWN. WIND
                                          DAMAGE ALSO IN WOODBURNE.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0650 PM    SONORA                    NY   WIND DAMAGE
06/26/02   STEUBEN                        TREES BLOWN DOWN. REPORTED
                                          BY CO-OP OBSERVER

0650 PM    BATH                      NY   .50 INCH HAIL
06/26/02   STEUBEN

0804 PM    VAN ETTEN                 NY   .25 INCH HAIL
06/26/02   CHEMUNG                        REPORTED BY
STORM SPOTTER

0808 PM    SPENCER                   NY   .75 INCH HAIL
06/26/02   TIOGA                          REPORTED BY
STORM SPOTTER

PRA
Local storm report, Jun 26, 9:52 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
952 PM EDT WED JUN 26 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    LACKAWAXEN                PA   WIND DAMAGE
06/26/02   PIKE                           SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0200 PM    9 NW MILFORD              PA   .75 INCH HAIL
06/26/02   PIKE                           DIME SIZED HAIL. REPORTED
                                          BY OTHER

0215 PM    FALLSBURG                 NY   WIND DAMAGE
06/26/02   SULLIVAN                       2 TREES DOWN POWER LINES
                                          ALSO REPORTED DOWN. WIND
                                          DAMAGE ALSO IN WOODBURNE.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0650 PM    SONORA                    NY   WIND DAMAGE
06/26/02   STEUBEN                        TREES BLOWN DOWN. REPORTED
                                          BY CO-OP OBSERVER

0650 PM    BATH                      NY   .50 INCH HAIL
06/26/02   STEUBEN

0804 PM    VAN ETTEN                 NY   .25 INCH HAIL
06/26/02   CHEMUNG                        REPORTED BY STORM SPOTTER

0808 PM    SPENCER                   NY   .75 INCH HAIL
06/26/02   TIOGA                          REPORTED BY STORM SPOTTER

0755 PM    ERIN                      NY   WIND DAMAGE
06/26/02   CHEMUNG                        NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

0800 PM    VAN ETTEN                 NY   WIND DAMAGE
06/26/02   CHEMUNG                        NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT

PRA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:03 AM EDTFlash Flood WarningBGMSteuben3 hr
Jun 27, 2:03 PM EDTSevere Thunderstorm WarningBGMOnondaga57 min
Jun 27, 2:32 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida43 min
Jun 27, 3:40 PM EDTSevere Thunderstorm WarningBGMChemung50 min
Jun 27, 4:21 PM EDTSevere Thunderstorm WarningBGMTioga24 min
Jun 27, 4:29 PM EDTFlash Flood WarningBGMChemung, Steuben3 hr
Jun 27, 4:35 PM EDTSevere Thunderstorm WarningBGMOneida25 min
Jun 27, 4:46 PM EDTSevere Thunderstorm WarningBGMBroome44 min

Nearby

Flash Flood Warnings in New York, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.